- Is there a lack of excitement and energy around learning and training in your organization?
- Are learning and training viewed as a requirement and not an opportunity?
- Is there a disconnect between training and the people being trained?
- Are training topics of no interest to some of the people being trained?
- Is training handed down from above with no input from the people?
- Do people in your organization dread training and learning?
What is un-training?
Most people hate training because they don’t want to be there, they don’t have a connection with the topic, they had no say so in what is being presented, management barely knows training is even going on, and oftentimes the training itself is terribly delivered.
Un-learning and Un-training takes out all of those elements, It is based on a very successful ed-tech and education conference style, called unconference, where the attendees decide the agenda and topics for discussion, learning, and training on the day of training. Un-training is especially effective in generating discussions, brainstorming, idea generation, and team building, but can also be used in skills development and technical training. Managers are invited but they are there at the exact same level as other attendees. After topics are crowd-decided, people go to the sessions of their choice. The “results” and “output” of the sessions are decided by the people in the sessions. Yes, it involves putting the responsibility for learning in the hands of the people and also managers and HR giving up control.
This event works because it is a 100% grass roots, from the agenda, topics, session delivery, and outputs.
Can it be done virtually and in-person?
Yes, it can be done both. It works the exact same way except the sessions are in virtual rooms instead of actual rooms
In general , how does it work?
On the day of (or maybe a couple of days before if needed), all attendees are asked to submit 3 topics they would like to see on the agenda. Those ideas are consolidated, merged, synthesized, and categorized; each of those ideas represents possible learning/training sessions. From the newly synthesized list, attendees are given 3 ‘votes’, in which they can vote for any of the ideas they see value in. Depending on how many session slots are open, popular vote wins, and available session slots are filled with top-voted session topics. No one will need to necessarily be a session leader, although the person who suggests a topic might at least get the discussion started. Now the agenda is set and people can start to plan out which sessions they will attend.
Ok, what are the details?
Materials and location: You will need a large room where everyone can fit. You need some sticky-notes, stickers (like elementary school teachers use), and 3 rooms large enough to fit 1/3 of the people.(1 room for each session topic )
Step 1: Collect a group of volunteers who would like to be part of the un-training team. The volunteers will coordinate (not lead) the event. Once the topics are decided, the volunteers become regular attendees. You may be surprised at people who will take an interest and are looking for ways to lead.
Step 2: Sell it. Publicize it. Let people in the organization know what you are doing. Make sure they know that they are 100% in charge of the training topics. Clear the calendar. Minimize conflicts. Managers encourage your people to participate. Make sure people have every incentive (except requiring attendance) to attend. Managers, leaders, and supervisors- You will need to decide, based on your culture as it stands right now, whether your presence at the event is positive or negative.
Step 3 IDEATION: Solicit topic ideas for the training from the attendees. You can try to have an umbrella topic under which you’d like ideas to be related to. Or you can just let the ideas flow from the ground up. No limit to how many ideas each person can submit. If you are in-person, you can literally pass out sticky-notes and let people put them on a wall, which allows others to see the ideas as they are generated. If virtual, you can replicate the sticky-note style of ideas posting by using a tool such as www.mural.co, lucidspark.com, https://miro.com/online-sticky-notes/ . Take 15 minutes max to do this.
- EXCEPTION: Technical Traning If some of the sessions will be specific software or other technical training, you will want to make sure you have someone in those sessions who might be willing to ‘lead’. In other words, they would have to be comfortable enough with the technology to be able to lead a mini-training session off-the-cuff upon finding out what people want to learn.
Step 4 TOPIC SYNTHESIS:
The volunteer group gathers all the ideas. Then as a group try to organize all related ideas into as few categories as possible. It ok to merge ideas together, reword, etc. but try to get the ideas into a reasonably-sized list under each category. So, maybe you reduced everything down to 5 categories, with 5-10 ideas under each. Volunteers Take 15 minutes max to do this. It does not have to be perfect.
Step 5: TOPIC SELECTION:
- VOTE: Each attendee, including volunteers, now get 3 ‘votes’ for their favorite top ideas. (or whatever number, but keep it low so people have to make a choice). For in-person, the topic ideas will be posted on 4 separate walls, spread out so everyone can read and vote at the same time. For voting, pass out small stickers(.i.e. stars) to everyone. People browse the room and put stickers on the ideas they support. No rules on how people apply their votes. Take 15 minutes max to do this.
- SET AGENDA: Volunteers meet for the last time to put the ideas into order based on votes. Ideally, they are spread out across categories, so you can take the top 3 from each category, or make whatever “executive decisions” that need to be made. It is OK to merge ideas together if it helps. Complete the public agenda with the selected topics. Make the agenda available to the attendees.
Sample 3-hour agenda
(8:00 – 8:15) 15 min Gathering and Greeting and Ice breakers
(8:15 – 8:30) 15 min Ideation
(8:30 -8:45) 15 min Topic Condensing
(8:45 – 9:00) 15 min Topic Selection
(9:15-10:00) 45 min Session 1 (topics A, B, C)
15 min Break
(10:15-11:00) 45 min Session 2( (topics D, E, F)
15 min Break
(11:15-12:00) 45 Session 3 (topics G, H, I)
Step 6: Learn.
Make sure people know that they are free to roam from session to session, even if it means leaving a session mid-stream.
Learn with your Feet. If you get into a session and it is not what you needed or not what you hoped, or you really want to catch part of another simultaneous session, then leave–just get up and go. No explanation is needed. No one is “watching”. It’s not an insult to anyone. Go where you get the most value. Contribute where you can the most.
What happens next?
Well, you have placed the learning and training into the hands of the people. Why not let the people decide what happens next? Is specific follow-up training needed? Do some work-related procedures or policies need to be re-visited? Did new ideas arise that need to be fleshed out? In other words, let “what happens next” depend on what happens in the training.